If you are an avid energy drink consumer, you would not want to think of a situation where these drinks can harm you. In recent years, there have been complaints following deaths resulting from these drinks.
How likely are you to overdose upon consuming energy drinks? How many can you drink per day? Should you drink them at all? These questions will be addressed in this article.
Is it possible to overdose on energy drinks?
If you have had an energy drink in the past, then the idea of an overdose may seem foreign. For most people, the effects include improved alertness and better productivity. With these effects, one would wonder how an energy drink overdose would occur.
In fact, given how good one feels after one energy drink, you could find yourself reaching for another. Taking these drinks is easy, and they seldom have adverse effects.
You may even know of a person who drinks them like water. Every time you see them, they have a can somewhere near them and are downing an energy drink. And yet, they have not suffered an overdose.
So, can it happen? The answer is yes. Overdosing on caffeine, though rare, is entirely possible. In some cases, it can lead to death, more so where youngsters are in play.
Studies are often more believable when it comes to such scenarios. And yes, there is one to back up this claim. A research undertaken in 2018 pointed to 92 caffeine overdose related deaths.
Of these, about one third were considered as likely suicides. That leaves about sixty people having died as a result of a caffeine overdose.
How many energy drinks can you safely drink?
Well, your body will tolerate 15 mg caffeine or less per liter of blood. As you continue to increase this concentration, you put your life at risk.
Anyone with levels above 80 mg caffeine per liter blood could die as a result of heavy consumption.
If you wish to consume energy drinks, you should go by dietary caffeine guidelines. Adults can consume as many as 400 mg of caffeine each day. You can check the label on the energy drink to see how much caffeine it contains.
Can you handle pure #caffeine? Left: 1 standard coffee/energy drink, Middle: Overdose, Right: Death pic.twitter.com/MtnADse40x
— Zheng Li (@ZhengRaygun) March 20, 2015
How about teens and kids? Well, they have a low tolerance for stimulants. Also, the impact of these substances on their health is not clear. For this reason, you should keep them from taking caffeine until they are adults.
Given the number of energy drinks that some people take, you would think that they would have overdosed by now. Yet, they seem fine. Why are some people at more risk than others? It comes down to what other things you have included in your diet.
For example, some people are on caffeine tablets. The downside to these is that they increase the caffeine levels in one’s blood. That means that if such a person takes many energy drinks, they will likely suffer an overdose.
It is the case with almost anything you can consume. Interaction with other substances is always possible. Thus, before you take an energy drink, think about any meds you are using at the moment.
Take an example of powdered caffeine. While it will get you there fast, it can also be too much too soon. It equates to about 28 cups of coffee. Very few energy drinks will give you that kind of boost. So imagine combining this powder with a powerful energy drink.
How does an energy drink overdose lead to death?
It all comes down to changes in the body, with ventricular fibrillation being a likely result. You see, when you have a high level of stimulants in the body, your heart will pump blood faster throughout the body.
It owes to chemical reactions in the brain, which trigger a fight or flight mechanism. That way, adrenaline increases, and your body behaves like you are in danger.
Usually, these added palpitations are not a cause for worry. If anything, the more blood pumping through your body, the higher your energy levels will be.
However, there is a twist to this, in the case of ventricular fibrillation. Under this condition, the stimulants are at a potent level. They cause the vibration of the lower heart chambers.
Ideally, these chambers should contract and relax, aiding in the movement of blood. So when they start shaking, the heart cannot pump blood as it would, and cardiac arrest can result from this.
This high stimulant level can result from interactions with other caffeine sources. It can also be from taking too many energy drinks within a short time.
Symptoms of an energy drink overdose
Now that you know what could happen, it helps to understand the warning signs. That could help you save your or someone else’s life.
You probably know what to expect from taking an energy drink. However, if you are new to using this stimulant, here is what you can expect. Note that the effects vary from one person to the other.
Some people feel more alert and awake and can thus work on tasks with ease. They feel less sleepy and feel like they can take on anything they set their minds to do.
Then some experience adverse effects such as restlessness, anxiousness, and irritability. These are standard side effects of using energy drinks, and they should not be a cause for worry. For example, if you already feel anxious, using the stimulant can work in making it worse.
Increased body temperature, faster heartbeats, and breathing and dehydration are also possible effects. These also fall under the standard effects of stimulation. Some people experience these and do not use energy drinks again. Bodies are different, and you never know what could happen in your case.
And then there are headaches. For some people, these come about when they withdraw from energy drinks.
The above are all probable effects, some of which can be frustrating to the affected person. However, once the stimulant passes through the body, they should go away.
When should you worry? Here are some instances in which you should pay attention to the happenings in your body.
A heightened heartbeat is normal after taking a stimulant. However, if the heartbeat feels irregular or beats very fast, then you have a reason for concern. Also, if you feel shaky, nauseous, confused, or panicked, something is not right.
If you or someone else exhibits these symptoms, medical attention is necessary.
Increased risk of an overdose
While everyone consuming energy drinks is at risk of overdose, some people are at more risk than others. Who are these, and why?
It is important to note that children and teens have a low caffeine tolerance. It gets worse when it comes to energy drinks, which have a high amount of sugar. Not only do they get a sugar rush, but also the effects of these drinks could prove to be damaging.
Another category at risk is people with underlying health conditions. Some diseases may call for a go-slow on stimulants, given that they could aggravate the situation.
People behave differently when using energy drinks. It comes down to their health, height, weight, age, and other factors. Also, the frequency of consumption matters.
You should always check with your doctor as to how many energy drinks you can consume, if any.
What to do in case of an energy drink overdose?
If you take energy drinks and experience adverse side effects, you should seek medical advice. That way, if there is a cause for worry, you can deal with it timely.
Caffeine has a half-life of about five hours, which is a measure of how long it takes to leave the body. Where the doctor finds that you are okay, you can wait for the effects to pass. In a few hours, you should feel better.
As you wait for the effects to pass, you should not drink any more energy drinks. Also, it helps to drink water as this enables you to pass the caffeine out of the body.
Given that you have elevated energy levels, it helps to make use of them. You may consider sleeping, but this would not help much. The anxiety and restlessness could owe from these energy levels.
The best thing to do would be to use this energy in your favor. You can take a walk, finish a project, or anything else that takes your mind off the discomfort.
In some cases, the doctor could find that you have overdosed on caffeine. In this case, medical interventions would be necessary. They include IV fluids, taking supplements, and consuming activated charcoal, among other treatments.
These treatments work in stopping the caffeine from reaching the gut, where it would have more effects.
Consumption of energy drinks can have adverse effects on your health. These include the development of ulcers, anxiety, depression, insomnia, and other problems. It owes to caffeine as well as other ingredients in these beverages.
Not all people will develop these problems. Some can develop a tolerance for the stimulant and benefit from these drinks. The best thing to do is to drink in moderation. Where you have a reason for concern, you can seek medical advice. Also, stick to the daily recommended limits.